Lectures

Effects of Increasing Dopamine – Antipsychotics

by Pravin Shukle, MD
(1)

Questions about the lecture
My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides Antipsychotics CNS Pharmacology.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:01 Let's talk about the effects of increasing dopamine. So there are several tracks in the brain that are going to be relevant here. I'm going to go through all of them because going through all of them now will help you understand how side effects occur with these medications and also how we treat Parkinson's disease in a later lecture. First, let's talk about the pink nigrostriatal tract. This is where extrapyramidal function is housed and increasing dopamine will cause an improvement in Parkinsonian symptoms. In the mesocortical and mesolimbic tracts, the mesocortical tracts determine apathy and lack of emotion when you increase dopamine levels, and the mesolimbic tracts cause hallucination and delusion.

    00:46 This is where psychosis comes from. The tuberoinfundibular tract is responsible for prolactin release. You can see that TI tract goes down into the hypothalamus. Hyperprolactinemia results from increased dopamine levels. This is why increasing dopamine with medications can cause hyperprolactinemia. And finally the chemoreceptor trigger zone. Increasing dopamine levels will actually cause more anorexia, more nausea and more vomiting because it houses the vomiting center of the brain.

    01:22 What about decreasing dopamine? If we decrease dopamine we are blocking these tracts. So that means that the nigrostriatal tract worsening parkinsonian symptoms. So antipsychotic medications can make Parkinson's symptoms worse. In the ML and MC tracts you have improvement in symptoms and in social function in patients who have diseases like schizophrenia.

    01:48 In the TI tract, decreasing dopamine lowers prolactine secretion. So in the case of a breastfeeding mum, they can't produce milk. And in the CTZ, vomiting center of the brain, you know that decreasing dopamine has very important anti-emetic properties and in fact some of the drugs that we use for mood disorders can be used for nausea and vomiting.


    About the Lecture

    The lecture Effects of Increasing Dopamine – Antipsychotics by Pravin Shukle, MD is from the course CNS - Pharmacology.


    Included Quiz Questions

    1. Mesocortical tract
    2. Mesolimbic tract
    3. Tuberoinfundibular tract
    4. Lateral corticospinal tract
    5. Basal ganglia
    1. Mesolimbic tract
    2. Mesocortical tract
    3. Tuberoinfundibular tract
    4. Chemoreceptor zone
    5. Nigrostriatal tract

    Author of lecture Effects of Increasing Dopamine – Antipsychotics

     Pravin Shukle, MD

    Pravin Shukle, MD


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0